Alert archive / Wisconsin / River Flood Warnings in 2008

River Flood Warning 19, NWS La Crosse, WI

June 7, 2008Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jun 7, 2008, 3:51 PM CDT for Monroe County, Vernon County, Wisconsin. It took effect at Jun 7, 2008, 5:53 PM CDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2008, 3:51 PM CDT (20:51 UTC)
In effect from
Jun 7, 2008, 5:53 PM CDT
Expired
Jun 9, 2008, 1:56 PM CDT
In force
44 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

Counties Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Ontario (ONTW3).

Action stage
14 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05407468, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 7, 1:40 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT JUN 7 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

BEEN A BUSY DAY ALREADY BUT FOCUS REMAINS ON SEVERE WEATHER THREAT
REST OF TODAY AND THROUGH SUNDAY.

AS STRONG UPPER JET CONTINUES TO PUSH INTO UPPER MIDWEST...LOW LEVEL
RESPONSE HAS BEEN A QUICK NORTH SURGE WITH HIGHER DEW POINTS
ADVECTING IN QUICKLY THIS MORNING. CURRENT CONVECTION MORE LIMITED
TO NORTHEAST IOWA INTO SOUTHWEST WISCONSIN ALONG AND JUST NORTH OF
STRONGER CAPE GRADIENT THAT IS WELL ESTABLISHED ACROSS IOWA. SHORT
WAVE TROUGH IS MOVING OUT OF EASTERN NEBRASKA RIDING SOUTHWEST FLOW
ALOFT AND ENHANCING LIFT AND CONVERGENCE AS THE AFTERNOON WEARS ON.
DEEP SHEAR IN PLACE AS WELL SO ALREADY SEEING SUPERCELLS AND
POSSIBLE TORNADO ACTIVITY. SEE DAY 1 CONVECTIVE OUTLOOK FOR SUPPORT.

ALSO TRYING TO DIAGNOSE HEAVY RAIN AND FLOODING THREAT. HEAVIEST
RAIN MAY BE CONFINED TO SOUTHERN FORECAST AREA HEADING INTO THIS
EVENING...WHICH IS WHERE HEAVIEST RAIN HAS FALLEN OVER THE PAST TWO
WEEKS AND ALSO IN A CURRENT WATCH. NOT SURE AREAS OF SOUTHEAST
MINNESOTA OR NORTH CENTRAL WISCONSIN WILL SEE MUCH UNLESS
REGENERATION OCCURS BACK TO THE WEST OR SOUTHWEST...BUT MAY EXPAND
WATCH NORTH GIVEN AFTERNOON RAINFALL HAS ALREADY PRODUCED SOME MINOR
FLOODING ALONG AND SOUTH OF I-90. SHORT RANGE MODEL GUIDANCE IS
SUGGESTING REGENERATION WILL HAPPEN WITH LOW LEVEL MOISTURE
TRANSPORT FOCUSING BACK TO THE WEST OVERNIGHT. FLY IN THE OINTMENT
IS WHAT WILL AFTERNOON CONVECTION LEAVE FOR A BOUNDARY AND HOW FAR
NORTH OF THAT COULD REGENERATION OCCUR. 07.12Z MODEL GUIDANCE
CONTINUES TREND OF FOCUSING ACTIVITY ACROSS SOUTHEAST MINNESOTA
HEADING INTO SUNDAY MORNING BUT UNCERTAINTY EXISTS. WILL LIKELY
LEAVE THE CURRENT FLASH FLOOD WATCH WHERE IT IS AND WILL REALIGN
DEPENDING ON IF OR HOW REGENERATION OCCURS. EITHER WAY HIGH POPS
EXPECTED NEXT 24-36 HOURS.

ANOTHER SHORT WAVE IMPULSE EXPECTED TO EJECT TOWARDS REGION ON
SUNDAY SO COULD SEE ANOTHER PERFORMANCE. WILL CERTAINLY HAVE TO SEE
HOW FIRST 24 HOURS PANS OUT...BUT EMPHASIS WILL PROBABLY CENTER ON
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN AND POINTS SOUTH AND EAST.

STILL BANKING ON IDEA THAT BOUNDARY WILL CONTINUE TO GET PUSHED
SOUTH IN TIME AND KEEPING MONDAYS FOCUS BACK TO THE SOUTH. BUT
UPSTREAM RIDGING WILL PROVIDE ANOTHER RETURN FLOW SHOT ON TUESDAY.
NOT A LOT OF TIME TO FOCUS ON OUTER PERIODS THOUGH. MINOR TO NO
CHANGES MADE IN THIS TIME FRAME.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 07.00Z GFS AND ECMWF ARE VERY GOOD AGREEMENT WITH OVERALL UPPER
LEVEL FLOW PATTERN THROUGH THE PERIOD. BOTH MODELS ARE INDICATING
UPPER LEVEL TROUGH TO DIG OVER THE ROCKY MOUNTAINS AND RIDGE TO
AMPLIFY OVER THE EASTERN U.S. THROUGH 00Z FRIDAY. THEN...MODELS
BEGIN TO BREAK DOWN UPPER LEVEL RIDGE OVER EASTERN U.S. AND DEVELOP
WEST TO EAST ZONAL FLOW OVER WESTERN AND CENTRAL U.S. LATE IN THE
PERIOD. MAIN DIFFERENCE BETWEEN THE 07.00Z GFS AND ECMWF IS TIMING
OF EMBEDDED SHORTWAVE TROUGHS WRAPPING AROUND WESTERN U.S. UPPER
LEVEL TROUGH THROUGH FORECAST PERIOD. THOUGH...OVERALL MODELS ARE IN
GOOD AGREEMENT WITH ACTIVE WEATHER PATTERN TO CONTINUE ACROSS THE
FORECAST AREA THROUGH PERIOD. PREVIOUS FORECAST HAS GOOD HANDLE ON
THIS AND WILL MAKE MINOR CHANGES TO FORECAST THROUGH PERIOD.

&&

.AVIATION...

STORMY/UNSETTELED OVER THE TAF SITES THROUGH THE PERIOD. GREAT DEAL
OF UNCERTAINTY REGARDING SPECIFICS OF STORM INITIATION/MOVEMENT AND
HOW WIDESPREAD TSRA WILL BE. DOES APPEAR A LARGER SCALE STORM
COMPLEX WILL BE SPREADING INTO THE AREA OVERNIGHT/EARLY SUNDAY WITH
THREATS OF HEAVY RAIN /OCNL IFR VSBYS AND CEILINGS/. REST OF TAF
FORECAST WILL BE DRIVEN LARGELY ON SMALLER SCALE STORM POTENTIAL AND
LOCATIONS. GIVEN SETUP...ANY STORM WILL WILL HAVE POSSIBILITY OF
LARGE HAIL/HIGH WINDS...AND ASSOCIATED IFR/MVFR CEILINGS VSBYS.
DON/T SEE A PERIOD IN TAF WINDOW OF LESSER RAIN THREAT IN VERY
ACTIVE PATTERN/SETUP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.
&&

SHORT TERM...SHEA
LONG TERM....DTJ
AVIATION.....BINAU
Hazardous weather outlook, Jun 7, 1:58 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT SAT JUN 7 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
158 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CURRENTLY IMPACTING CENTRAL AND SOUTHWEST
WISCONSIN WILL CONTINUE TO BRING A THREAT...INCLUDING POSSIBLE
TORNADOES...TO THAT AREA THROUGH MID AFTERNOON. ELSEWHERE NEW
THUNDERSTORM DEVELOPMENT IS BEING WATCHED ACROSS NORTHERN IOWA THAT
MAY MOVE NORTHEAST. THE AIRMASS REMAINS VERY UNSTABLE ACROSS MUCH
OF IOWA SO AS STORMS FORM TO THE WEST OF THE AREA LATER IN THE DAY
OR INTO TONIGHT...THEY COULD BECOME SEVERE AGAIN. BESIDES HEAVY
RAIN...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE
POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND MUCH OF WEST CENTRAL INTO SOUTHWEST WISCONSIN
TONIGHT. STRONGER STORMS COULD PRODUCE A QUICK COUPLE INCHES OF
RAIN SO REMAIN ALERT FOR POSSIBLE FLASH FLOODING...ESPECIALLY IN
AREAS WHERE THE TERRAIN MAY ENHANCE THE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON
SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH
COULD LEAD TO SOME FLOODING PROBLEMS.

ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL
KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHWEST WISCONSIN THIS AFTERNOON AND COULD
BE NEEDED ELSEWHERE HEADING INTO THE EVENING...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 90. IN ADDITION...RAINFALL REPORTS WOULD BE
APPRECIATED OVER THE NEXT COUPLE DAYS. IF THE THREAT OF FLOODING
MATERIALIZES...RIVER LEVELS REPORTS WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 7, 2:08 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          10 ESE BOSCOBEL         43.08N 90.52W
06/07/2008                   GRANT              WI   LAW ENFORCEMENT

            TORNADO ON GROUND NEAR WOODMAN

&&

JLR
Local storm report, Jun 7, 2:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     BOSCOBEL                43.14N 90.70W
06/07/2008                   GRANT              WI   AMATEUR RADIO

&&

JLR
Local storm report, Jun 7, 2:18 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     BOSCOBEL                43.14N 90.70W
06/07/2008  E50 MPH          GRANT              WI   LAW ENFORCEMENT

&&

JLR
Local storm report, Jun 7, 3:02 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FUNNEL CLOUD     1 W NORTH WASHINGTON    43.12N 92.43W
06/07/2008                   CHICKASAW          IA   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 7, 3:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 SW ALTA VISTA         43.15N 92.47W
06/07/2008  E0.50 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&

MW
Local storm report, Jun 7, 3:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FUNNEL CLOUD     2 W RACINE              43.78N 92.52W
06/07/2008                   MOWER              MN   TRAINED SPOTTER

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:02 AM CDTFlash Flood WatchARXAdams, Crawford, Grant, Juneau, La Crosse, Monroe and 2 more44 hr
Jun 7, 11:55 AM CDTSevere Thunderstorm WarningARXMonroe50 min
Jun 7, 12:33 PM CDTTornado WarningARXJuneau, Monroe, Vernon42 min
Jun 7, 1:12 PM CDTTornado WarningARXAdams, Juneau48 min
Jun 7, 1:17 PM CDTTornado WarningARXCrawford43 min
Jun 7, 1:43 PM CDTTornado WarningARXGrant47 min
Jun 7, 2:04 PM CDTTornado WarningARXCrawford26 min
Jun 7, 2:19 PM CDTTornado WarningARXRichland41 min
Jun 7, 2:32 PM CDTSevere Thunderstorm WarningARXGrant33 min
Jun 7, 3:00 PM CDTSevere Thunderstorm WarningARXRichland30 min
Jun 7, 5:19 PM CDTFlash Flood WarningARXJuneau, Monroe, Vernon7 hr
Jun 7, 5:22 PM CDTSevere Thunderstorm WarningARXLa Crosse23 min
Jun 7, 5:43 PM CDTTornado WarningARXLa Crosse, Monroe32 min
Jun 7, 5:59 PM CDTTornado WarningARXRichland, Vernon61 min
Jun 7, 6:35 PM CDTRiver Flood WarningARXVernon26 hr
Jun 7, 6:46 PM CDTSevere Thunderstorm WarningARXVernon44 min
Jun 7, 6:55 PM CDTRiver Flood WarningARXRichland, Vernon67 hr
Jun 7, 12:52 PM CDTTornado WarningARXClayton23 min
Jun 7, 2:49 PM CDTTornado WarningARXChickasaw26 min
Jun 7, 3:35 PM CDTTornado WarningARXChickasaw, Howard40 min
Jun 7, 3:41 PM CDTTornado WarningARXChickasaw, Floyd34 min
Jun 7, 4:35 PM CDTTornado WarningARXMitchell40 min
Jun 7, 5:22 PM CDTTornado WarningARXMitchell38 min
Jun 7, 6:00 PM CDTSevere Thunderstorm WarningARXMitchell30 min
Jun 7, 6:03 PM CDTFlash Flood WarningARXMitchell6 hr
Jun 7, 6:18 PM CDTFlash Flood WarningARXHoward6 hr
Jun 7, 6:21 PM CDTSevere Thunderstorm WarningARXHoward54 min
Jun 7, 8:47 AM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted43 min
Jun 7, 8:55 AM CDTSevere Thunderstorm WarningARXWabasha50 min
Jun 7, 3:33 PM CDTTornado WarningARXFillmore, Mower, Olmsted42 min
Jun 7, 3:37 PM CDTTornado WarningARXMower38 min
Jun 7, 4:16 PM CDTTornado WarningARXFillmore, Mower45 min
Jun 7, 4:26 PM CDTAreal Flood AdvisoryARXWinona3 hr
Jun 7, 4:58 PM CDTFlash Flood WarningARXWinona3 hr
Jun 7, 5:13 PM CDTTornado WarningARXFillmore, Mower62 min
Jun 7, 5:16 PM CDTFlash Flood WarningARXMower4 hr
Jun 7, 6:05 PM CDTSevere Thunderstorm WarningARXFillmore, Houston55 min

Nearby

River Flood Warnings in Wisconsin, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.